Alert archive / Arizona / Wind Advisories in 2023
Wind Advisory 3, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this wind advisory at Mar 4, 2023, 1:43 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 5, 2023, 5:00 AM MST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2023, 1:43 PM MST (20:43 UTC)
- In effect from
- Mar 5, 2023, 5:00 AM MST
- Expired
- Mar 5, 2023, 8:00 PM MST
- In force
- 15 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2925 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932 WWUS75 KFGZ 042043 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 143 PM MST Sat Mar 4 2023 AZZ004>007-012-015-016-051200- /O.NEW.KFGZ.WI.Y.0003.230305T1200Z-230306T0300Z/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Little Colorado River Valley in Coconino County- Western Mogollon Rim-Eastern Mogollon Rim- Including the cities of Fredonia, Jacob Lake, Page, Lees Ferry, Grand Canyon Village, Supai, North Rim, Valle, Wupatki N.M., Tuba City, Flagstaff, Williams, Munds Park, Heber, Happy Jack, and Forest Lakes 143 PM MST Sat Mar 4 2023 /143 PM MST Sat Mar 4 2023/ ...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM MST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Kaibab Plateau, Eastern Mogollon Rim, Western Mogollon Rim, Coconino Plateau, Marble and Glen Canyons, Grand Canyon Country, Little Colorado River Valley in Coconino County. * WHEN...From 5 AM to 8 PM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ009>011-013-014-017-039-040-051200- /O.NEW.KFGZ.WI.Y.0003.230305T1200Z-230306T0300Z/ Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County-White Mountains- Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi 143 PM MST Sat Mar 4 2023 /143 PM MST Sat Mar 4 2023/ ...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM MST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...The Chuska Mountains and Defiance Plateau, Chinle Valley, Black Mesa, White Mountains, Little Colorado River Valley in Apache County, Little Colorado River Valley in Navajo County. * WHEN...From 5 AM to 8 PM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
2 follow-up statements
470 WWUS75 KFGZ 051202 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 502 AM MST Sun Mar 5 2023 AZZ004>007-012-015-016-060300- /O.CON.KFGZ.WI.Y.0003.000000T0000Z-230306T0300Z/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Little Colorado River Valley in Coconino County- Western Mogollon Rim-Eastern Mogollon Rim- Including the cities of Fredonia, Jacob Lake, Page, Lees Ferry, Grand Canyon Village, Supai, North Rim, Valle, Wupatki N.M., Tuba City, Flagstaff, Williams, Munds Park, Heber, Happy Jack, and Forest Lakes 502 AM MST Sun Mar 5 2023 /502 AM MST Sun Mar 5 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Kaibab Plateau, Eastern Mogollon Rim, Western Mogollon Rim, Coconino Plateau, Marble and Glen Canyons, Grand Canyon Country, Little Colorado River Valley in Coconino County. * WHEN...From 5 AM to 8 PM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ009>011-013-014-017-039-040-060300- /O.CON.KFGZ.WI.Y.0003.000000T0000Z-230306T0300Z/ Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County-White Mountains- Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi 502 AM MST Sun Mar 5 2023 /502 AM MST Sun Mar 5 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...The Chuska Mountains and Defiance Plateau, Chinle Valley, Black Mesa, White Mountains, Little Colorado River Valley in Apache County, Little Colorado River Valley in Navajo County. * WHEN...From 5 AM to 8 PM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
647 WWUS75 KFGZ 060304 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 804 PM MST Sun Mar 5 2023 AZZ004>007-012-015-016-060415- /O.EXP.KFGZ.WI.Y.0003.000000T0000Z-230306T0300Z/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Little Colorado River Valley in Coconino County- Western Mogollon Rim-Eastern Mogollon Rim- Including the cities of Fredonia, Jacob Lake, Page, Lees Ferry, Grand Canyon Village, Supai, North Rim, Valle, Wupatki N.M., Tuba City, Flagstaff, Williams, Munds Park, Heber, Happy Jack, and Forest Lakes 804 PM MST Sun Mar 5 2023 /804 PM MST Sun Mar 5 2023/ ...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING... Winds are weakening and have fallen below Advisory criteria. Expect southwesterly breezes of 15 to 25 mph to continue over the high terrain through Monday. Gusty conditions are possible in vulnerable locations immediately downslope of the high terrain, such as Doney Park. $$ AZZ009>011-013-014-017-039-040-060415- /O.EXP.KFGZ.WI.Y.0003.000000T0000Z-230306T0300Z/ Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County-White Mountains- Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi 804 PM MST Sun Mar 5 2023 /804 PM MST Sun Mar 5 2023/ ...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING... Winds are weakening and have fallen below Advisory criteria. Breezy southwesterly winds are possible over the White Mountains and locations just northeast of the high terrain through Monday. $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 4, 9:19 AM MST, 4 hours 24 minutes earlier.
Area forecast discussion, Mar 4, 9:19 AM MST, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 919 AM MST Sat Mar 4 2023 .SYNOPSIS...Dry weather and cool temperatures are in the forecast through much of next week. Look for gusty southwesterly winds through Monday, strongest on Sunday, as a weather disturbance brushes Arizona. && .UPDATE...Quiet morning should result in a quiet day across the high country with just some high clouds and breezy winds through the afternoon. Only weather issue through the weekend will be the winds, which increase on Sunday. Beautiful day to get outside and enjoy the sunshine. Forecast is in great shape with only minor tweaks needed. && .PREV DISCUSSION /302 AM MST/...Moisture trapped under a strong and shallow inversion Friday morning has largely dissipated thus was no low stratus or fog to speak of this morning. Later today a shortwave trough will begin to approach Arizona from the north. While this system is expected to be dry it will result in increasing surface pressure gradients with gusty southwest winds at 10 to 20 mph gusting the 30 mph developing. High temperatures will be mixed with some increase at lower elevations but with a decrease in temperatures in the mountains compared to Friday. Either way, with gusty winds afoot a chill will be in the air. For tonight...Gusty southwest winds will continue. Winds just above the surface will be in the 45 to 55 mph range and locations downwind of terrain features such as Doney Park, Concho, House Rock, Kayenta and Meteor Crater are apt to see wind gusts in excess of 40 mph as atmospheric waves induced by terrain features bring stronger winds to the surface. Gusty winds will keep low temperatures elevated, largely in the 20s and 30s. On Sunday...The western states shortwave digs closer to Arizona. Once again this will be a dry system, but as you might guess, will produce even stronger winds as pressure gradients strengthen. Look for widespread sustained winds at 15 to 25 mph gusting to 45 to 55 mph along and north of the Mogollon Rim. South of the Rim winds will be lighter ranging from 10 to 20 mph gusting to 30 mph. Not much change in high temperatures with a few high to mid level clouds streaming across the area. From Monday onward...A longwave positive tilt trough will remain over the western states but shifted further north than we have seen recently. The result will be a series of shortwave disturbances embedded within the longwave pattern only brushing Arizona with little to no chance of precipitation. There's an outside chance that one such shortwave later next week could be stronger than currently forecasted but for now the model consenus is for dry. Temperatures will moderate some as an air mass of Pacific origins filters across Arizona. High temperatures will gradually climb but remain on the cool side. Overnight lows will moderate as well with the input of some Pacific moisture. It will be windy at times as each disturbance brushes the state with the strongest winds on Monday and again on Wednesday and Thursday. && .AVIATION...For the 18Z TAF package...VFR conditions prevail for the TAF period. Winds S/SW 10-20 kts with gusts 25-35 kts, become stronger Sunday afternoon with gusts 35-45 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Dry conditions with steady below normal temperatures continue through the weekend. Southwest winds increase this afternoon with gusts 25 to 35 mph, strengthen further tonight into Sunday with gusts 30 to 40 mph. Monday through Wednesday...Dry conditions with temperatures warming a degree or two each day continue through Wednesday. Breezy winds from the southwest are expected each afternoon. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Meola AVIATION...Kobold FIRE WEATHER...Humphreys For Northern Arizona weather information visit weather.gov/flagstaff
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.